Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Apr 5, 2021, 8:39 AM EDT for 12 counties in Michigan. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2021, 8:39 AM EDT (12:39 UTC)
- Expired
- Apr 5, 2021, 10:30 AM EDT
- In force
- 111 min
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 21 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 0.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2128 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
522
WWUS83 KGRR 051239
SPSGRR
Special Weather Statement
National Weather Service Grand Rapids MI
839 AM EDT Mon Apr 5 2021
MIZ056>059-064>067-071>074-051430-
Kalamazoo-Clinton-Ingham-Ionia-Calhoun-Eaton-Allegan-Ottawa-Barry-Van
Buren-Jackson-Kent-
839 AM EDT Mon Apr 5 2021
...Thunderstorms with Small Hail and Dangerous Lightning...
At 834 AM EDT, Scattered thunderstorms were along a line from
Muskegon to Grand Rapids to Lansing, moving southeast at 20 mph.
Penny size hail, locally heavy downpours, and wind gusts to 30 mph
are possible with these storms this morning.
Dangerous cloud to ground lightning is also possible. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
LAT...LON 4208 8413 4207 8622 4224 8622 4224 8637
4246 8625 4277 8619 4278 8616 4278 8621
4298 8622 4312 8627 4312 8618 4309 8618
4312 8617 4313 8591 4314 8591 4312 8437
4278 8436 4278 8416
TIME...MOT...LOC 1234Z 262DEG 19KT 4283 8500
$$
MEADEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Apr 5, 7:47 AM EDT, 52 minutes earlier.
Area forecast discussion, Apr 5, 7:47 AM EDT, 52 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 747 AM EDT Mon Apr 5 2021 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 330 AM EDT Mon Apr 5 2021 - Scattered showers and storms today - Pretty warm the next few days and an unsettled wet pattern && .DISCUSSION...(Today through next Sunday) Issued at 330 AM EDT Mon Apr 5 2021 -- Scattered showers and storms today -- An EML plume is established over the region this morning, featuring 700-500 mb lapse rates modeled around 7.5 to 8 degrees C/km, and 8.9 C/km observed in the 00Z KGRB sounding between 750-550 mb. This will provide instability for moist air advecting in from a 25-30 knot southwesterly low-level jet around 850-800 mb. Scattered convective clusters have already developed in northern Illinois (not well modeled) and near Green Bay (what most members of the HREF have been depicting). It remains to be seen how the northern Illinois convection affects the evolution of storms this morning, but models have been pretty consistent with showing scattered convection developing over Lake Michigan and moving through a good portion of southwest Lower Michigan. The dry air and somewhat steep lapse rates below the clouds down to about 1,000 feet may allow downdrafts to impinge the surface, though the temperature inversion below 1,000 feet would resist this during the morning. Lightning would be the main threat with storms today. HREF ensemble-localized probability-matched mean rainfall the last couple runs has shown a narrow swath of 1 to 1.5 inches of rain possible today if a train of convection sets up, which is generally beneficial (given the dry spring so far) and not likely to cause flooding. -- Pretty warm the next few days and an unsettled wet pattern -- Under an amplifying upper level ridge on Tue into Wed, the warm front and most of the precipitation will be north of us, and there is good ensemble support for temperatures well into the 70s. The trend of temperatures may go down and precipitation may go up on/after Thursday as an upper level low approaches. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 747 AM EDT Mon Apr 5 2021 Thunderstorms impacting the MKG and GRR terminals over the next couple hours, producing frequent lightning, brief IFR in heavy downpours, and perhaps some small hail and gusty winds to 25-30 kts. Similar conditions are possible farther south and east at LAN/AZO/BTL/JXN a bit later this morning as these storms continue to the southeast. Thunder threat likely ending by 18Z, with VFR and only isolated rain showers anticipated this afternoon. Mainly VFR tonight although can't rule out some light MVFR fog developing late. && .MARINE... Issued at 330 AM EDT Mon Apr 5 2021 Scattered thunderstorms with lightning and small hail are possible over Lake Michigan this morning and afternoon. Winds will generally be from the south or southeast through Wednesday, with mostly 1 to 3 or 2 to 4 ft waves. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...CAS DISCUSSION...CAS AVIATION...Meade MARINE...CAS
Hazardous weather outlook, Apr 5, 3:36 AM EDT, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 336 AM EDT Mon Apr 5 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-060745- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 336 AM EDT Mon Apr 5 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms will bring a threat of lightning strikes Monday morning and afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. LMZ844>849-060745- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 336 AM EDT Mon Apr 5 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms over Lake Michigan will bring a threat of lightning Monday morning and afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
In the hours before
Local storm report, Apr 5, 5:51 AM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
551 AM EDT MON APR 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 AM HAIL 4 SSE STONY LAKE 43.50N 86.47W
04/05/2021 M0.50 INCH OCEANA MI COCORAHS
&&Special weather statement, Apr 5, 6:27 AM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
627 AM EDT Mon Apr 5 2021
MIZ043>045-050-051-056>058-051215-
Oceana-Montcalm-Muskegon-Ionia-Mecosta-Ottawa-Newaygo-Kent-
627 AM EDT Mon Apr 5 2021
...Thunderstorms with Small Hail and Frequent Lightning...
At 622 AM EDT, strong thunderstorms were clustered near Shelby, or 7
miles southeast of Hart, moving east at 30 mph.
Penny size hail is likely with this storm, and possible with any
other storms that develop over west central Lower Michigan through
daybreak.
Frequent cloud to ground lightning is occurring with these storms as
well. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
LAT...LON 4382 8643 4381 8509 4347 8508 4346 8484
4277 8484 4277 8621 4309 8625 4362 8654
TIME...MOT...LOC 1022Z 290DEG 25KT 4362 8626
MEADELocal storm report, Apr 5, 8:15 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
815 AM EDT MON APR 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 AM HAIL 1 SE ADA 42.95N 85.48W
04/05/2021 M0.25 INCH KENT MI NWS EMPLOYEE
&&Local storm report, Apr 5, 8:17 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
817 AM EDT MON APR 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 AM HAIL SARANAC 42.93N 85.21W
04/05/2021 M0.25 INCH IONIA MI PUBLIC
&&Local storm report, Apr 5, 8:18 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
818 AM EDT MON APR 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 AM HAIL 2 NE CLARKSVILLE 42.86N 85.22W
04/05/2021 E0.25 INCH IONIA MI NWS EMPLOYEE
&&Special weather statement, Apr 5, 8:39 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
839 AM EDT Mon Apr 5 2021
MIZ056>059-064>067-071>074-051430-
Kalamazoo-Clinton-Ingham-Ionia-Calhoun-Eaton-Allegan-Ottawa-Barry-Van
Buren-Jackson-Kent-
839 AM EDT Mon Apr 5 2021
...Thunderstorms with Small Hail and Dangerous Lightning...
At 834 AM EDT, Scattered thunderstorms were along a line from
Muskegon to Grand Rapids to Lansing, moving southeast at 20 mph.
Penny size hail, locally heavy downpours, and wind gusts to 30 mph
are possible with these storms this morning.
Dangerous cloud to ground lightning is also possible. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
LAT...LON 4208 8413 4207 8622 4224 8622 4224 8637
4246 8625 4277 8619 4278 8616 4278 8621
4298 8622 4312 8627 4312 8618 4309 8618
4312 8617 4313 8591 4314 8591 4312 8437
4278 8436 4278 8416
TIME...MOT...LOC 1234Z 262DEG 19KT 4283 8500
MEADEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 6:27 AM EDT | Special Weather Statement | GRR | Ionia, Kent, Mecosta, Montcalm, Muskegon, Newaygo and 2 more | 108 min |
| Apr 5, 10:56 AM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Ingham and 6 more | 2 hr |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.